See Christian and Lola's ISR video!

Tuesday, September 28, 2010

Devil's Spawn

If seizures are the devil, then seizure medications are the devil's spawn.

Not all seizure medications, I'm sure. I'm just thinking one. One named Valproic Acid, also known as Depekote.

I'm sure this drug has been successful for some children, but for Christian it was not. In fact, I would argue that it was detrimental to his progress.

I'm not going to go into specifics about why he was on that drug in the first place because I've mentioned it before.  The important thing is he's not on it anymore.

I gave it two months at the recommendation of our neurologist. It didn't work. And apparently the plan of action for neurologists with seizure medications is that if it doesn't work...add more!

That plan of action not only failed but it also made things worse. Valproic acid made Christian worse. He would go into fits of eye rolling, which I'm pretty sure were seizures, multiple times a day.

So when it was time to see the neurologist when we had reached our maximum levels of medicine, confirmed it with blood levels, and had concluded that no, THIS IS NOT WORKING, we were done with it.

Now with the gift of the retrospective, I now see just how awful this medication was for him. Christian no longer moved. If I thought he didn't move before, I mean he really didn't move with this medication. He didn't reach for things anymore or move his arms. He didn't really do anything. I might even go so far as to say he might of regressed a little. I didn't know things were gone until they started coming back and I sat and thought...Hey, he used to do that along time ago.

This pushes me even further into the Ketogenic Diet abyss. I only use that word because I seem to live in a town full of people who know very little about this diet and are very timid to even touch it with a ten foot poll. I keep getting passed off from nutritionist to dietitian (thought they were the same thing, guess not) to neurologist and back. And now people are finally just trying to send us to Phoenix where the specialists hang out. Geez.

He's doing a lot better now and it just so happens that we're at Euro-Peds this week. So we're able to get some good physical therapy to get back some skills that fell asleep during this medication mess and build on them. And damn that retrospect if it didn't show me that at this very moment, we are right where we belong most.

The whole thing actually makes me a little angry. But I've gained some knowledge out of the whole ordeal. I used to think before that the mild jerks and seizures might be getting in the way of Christian's progress. Now I've learned that medication actually got in the way more so than what it was trying to medicate!

It's okay, though. Christian's no longer on the medication and we can move forward. He is on Sabril (Vigabatrin), which hasn't caused any side effects that we can see but we will soon have to wean off of this, too.

Another lesson I forgot and have been reminded of: NEVER, EVER, EVER SECOND GUESS MYSELF.

EVER.

Good riddance, Valproic Acid.

5 comments:

Lucy and Ethel said...

Shauna, did you get my email and FB message last week about the other little boy (shaken baby) whose seizures stopped on the Ketogenic Diet? If not, let me know, and I'll send the link again.

'Lucy'
jeffreyb@skybest.com

HesterFamily said...

Never second guess - this is what I needed to hear today!! Thank you for reminding me!! :)

ShaunaQ said...

Lucy -

I did get it. THANK YOU! I just fb'd you. ;)

Jen said...

I at 26 years old was a zombie on Valproic Acids. I have been on seizure meds most of my life, and they needed to switch mine for "maintenance", 1.) it made me gain 7lbs in 2 days 2.) it did nothing for my seizure 3.) it made me so non functioning, I could barely shower myself.

However I know some people that it has worked wonderfully for, but everyone else, I know, that has ever taken it has had horrible side effects from it.

Lindsey and Santana said...

Since we have been off Depekene... we have not had ONE seizure! GO FIGURE! Wish I knew that over a year ago... he was doing AWESOME then BAM... seizures lost his ability to do all he gained with stem cells and Napa. It wiped him CLEAN. But we have been controlled since April. Now that I read your post... I thought... Hmmmm... wonder if it was the evil Valproic Acid?! Any med where they have to check your blood levels should raise a red flag I guess...

You guys are AWESOME! Think about you often!

Post a Comment

Popular Posts